Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS New Orleans, LA

August 28, 2020Jefferson Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 28, 2020, 6:38 PM CDT for Jefferson Parish, Saint Charles Parish, Louisiana. It was in force for 112 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 6:38 PM CDT (23:38 UTC)
Expired
Aug 28, 2020, 8:30 PM CDT
In force
112 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Saint Charles Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:39 PM CDTFLASH FLOOD4 Se New Orleans Armstr, LAHOME TAKING ON WATER IN RIVER RIDGE.
Aug 28, 6:44 PM CDTFLASH FLOOD3 Ese New Orleans Armst, LARAINFALL IN ACCESS OF 3 INCHES PER HOUR HAS CREATED MAJOR STREET FLOODING AND WATER APPROACHING SOME HOMES IN RIVER RIDGE AND JEFFERSON.
Aug 28, 6:52 PM CDTFLASH FLOOD4 Se New Orleans Armstr, LAONE BUSINESS IN RIVER RIDGE TAKING ON WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

218 
WGUS54 KLIX 282338
FFWLIX
LAC051-089-290130-
/O.NEW.KLIX.FF.W.0027.200828T2338Z-200829T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
638 PM CDT Fri Aug 28 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northwestern Jefferson Parish in southeastern Louisiana...
  Northeastern St. Charles Parish in southeastern Louisiana...

* Until 830 PM CDT.

* At 638 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Avondale, Metairie, Jefferson, Harahan, River Ridge, Waggaman, 
  Elmwood, Ama, St. Rose and New Orleans Armstrong Airport.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2997 9028 3001 9016 2998 9014 2988 9025

FLASH FLOOD...RADAR INDICATED

$$

TD
3 follow-up statements
506 
WGUS74 KLIX 282356
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
656 PM CDT Fri Aug 28 2020

LAC051-089-290130-
/O.CON.KLIX.FF.W.0027.000000T0000Z-200829T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson LA-St. Charles LA-
656 PM CDT Fri Aug 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR NORTHWESTERN JEFFERSON AND NORTHEASTERN ST. CHARLES 
PARISHES...

At 656 PM CDT, emergency management reported thunderstorms producing 
significant flash flooding in River ridge, Waggaman and Harrahan. 
Between 2 and 4 inches of rain have fallen. Serious flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Avondale, Metairie, Jefferson, Harahan, River Ridge, Waggaman, 
  Elmwood, Ama, St. Rose and New Orleans Armstrong Airport.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2997 9028 3001 9016 2998 9014 2988 9025

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TD
535 
WGUS74 KLIX 290026
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
726 PM CDT Fri Aug 28 2020

LAC089-290036-
/O.CAN.KLIX.FF.W.0027.000000T0000Z-200829T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-
726 PM CDT Fri Aug 28 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN ST. CHARLES 
PARISH...

Flooding is no longer expected to pose a threat. 

LAT...LON 2994 9027 2998 9016 2998 9014 2989 9023

$$

LAC051-290130-
/O.CON.KLIX.FF.W.0027.000000T0000Z-200829T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson LA-
726 PM CDT Fri Aug 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR NORTHWESTERN JEFFERSON PARISH...

At 726 PM CDT, emergency management reported flash flooding in River 
ridge, Waggaman and Harrahan. Between 2.5 and 5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of canals, urban areas, highways, streets and
         underpasses as well as other drainage and low lying
         areas.

Some locations that will experience flash flooding include...
  Avondale, Jefferson, Harahan, River Ridge, Waggaman and Elmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2994 9027 2998 9016 2998 9014 2989 9023

FLASH FLOOD...OBSERVED

$$

TD
019 
WGUS74 KLIX 290055
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
755 PM CDT Fri Aug 28 2020

LAC051-290130-
/O.CON.KLIX.FF.W.0027.000000T0000Z-200829T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson LA-
755 PM CDT Fri Aug 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR NORTHWESTERN JEFFERSON PARISH...

At 755 PM CDT, emergency management reported ongoing flash flooding 
in River ridge, Waggaman and Harrahan. Between 2.5 and 5 inches of 
rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of canals, urban areas, highways, streets and
         underpasses as well as other drainage and low lying
         areas.

Some locations that will experience flash flooding include...
  Avondale, Jefferson, Harahan, River Ridge, Waggaman and Elmwood.

Most of the rain has ended, however residual street flooding will 
continue through at least 8:30 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2994 9027 2998 9016 2998 9014 2989 9023

FLASH FLOOD...OBSERVED

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:35 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 3:35 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
335 PM CDT Fri Aug 28 2020

.SHORT TERM...
Lower Mississippi River Valley region is under the influence of wake
trough aligning with upper level trough axis to maintain a focus for
convection that has persisted since the early morning from southwest
Louisiana, through the Atchafalaya Basin into southern Mississippi.
These efficient rain-makers have been maintaining decent motions to
preclude any flood threat thusfar, though rain rates have been
predominantly in the 1-2"/hr range on cell motions now increased to
around 25 kt. Much of this convection will wane or narrow in extent
after sunset, dissipating by midnight over the forecast area. GFS
shows some enhancement of moisture on an axis oriented on the west
flank of the building Bermuda ridge that lurks off the coast heading
into Saturday. This moisture source will likely fuel the afternoon
gulf breeze. In all appearances, the land/gulf breeze regime should
be the main weather driver Saturday through Monday, enhanced a bit
in integrity due to the tropical fetched moisture on the periphery
of Bermuda ridge. Temperatures wil likely be tamped due to increase
moisture content, generally in the mid to upper 80s before any rain
cooling takes place. Lows overnight in the humid mid to upper 70s
range each night.

.LONG TERM...
(Tuesday through Friday) Models suggest ridge spline of Bermuda
ridge becomes established along the coast to impart larger scale
subsidence that will suppress daily convection. There should be a
stretch of relatively dry days will only isolated late afternoon
convection on what should be a less pronounced gulf breeze through
Thursday. A weak frontal zone settles into the Lower MS Valley
late Thursday into Friday that brings a focus/triggering mechanism
for storms, some of which may be strong to marginally severe next
Friday as surge of continental high pressure pushes the front
into the near coastal waters Friday evening. GFS is notorious for
showing frontal passage in the extended ranges that don't quite
have the punch upon arrival. Not jumping too hard on the front
being as strong as indicated, but should be enough to bring
increased instability/frontal forcing for the convective aspects,
maybe some subtle effects on temperatures heading into next
weekend.

&&

.AVIATION...
VFR conditions expected outside of convection, which should be
trending towards less coverage around sunset, then clearing prior to
midnight. Some localized impacts may carry over after 00Z at KASD,
KGPT, KNEW but likely to dissipate by 02-03Z. Guidance indicates 3SM
BR at KMCB, and given ambient moisture around the area, can not
discount some formation towards daybreak, as handled with TEMPO
group.

&&

.MARINE...
General S-SW winds expected to prevail on the periphery of Bermuda
ridge extension into the central gulf. There appears to be some
convective enhancement to the winds Saturday that brings SW winds to
moderate levels in the outer waters but settle out in the evening.
Thereafter, general light winds and low seas through Tuesday.

&&

.DECISION SUPPORT...
Code: Blue
Activities: Critical DSS site support
            Storm recovery support

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  89  75  89 /  10  20  10  60
BTR  76  92  76  90 /  10  20  10  70
ASD  75  91  75  90 /  10  30  20  80
MSY  77  90  77  90 /  10  30  20  80
GPT  77  88  76  88 /  20  30  30  70
PQL  76  90  75  90 /  20  30  30  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:26 PM CDTAreal Flood AdvisoryLIXJefferson, Saint Charles64 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.